A 37-year-old otherwise healthy woman presented with a 2 years history of erythema of the face & dry lip sought for herbal treatment. Physical examination showed multiple small reddish inflammatory papules around the mouth, nose and eyes (Panel A), which resemble an acneiform or rosacea-like eruption.
She claimed no eczematous condition as well as no atopy family history, however she had taken Isotretinoin tablets (synthetic vitamin A) for 2 years for her acne management for her face. Erythema developped 1 year ago after sun exposure and was accompanied by a sensation of heat. She was given an intermediate‐strength corticosteroid ointment combined with an antiseptic cream, with intermittent additional oral antistaphylococcal flucloxacillin. She was given a 5-days of Prednisolone (oral steroid) recently, but her rash not resolved.
A diagnosis of retinoid dermatits was made. The patient received counseling regarding the importance of strictly avoiding the steroids and retinoids. Treatment with herbal medication two dosages daily was initiated. The rash resolved completely by 14 months after the initial presentation (Panel B-J).
The most common side effect of topical retinoids is skin irritation characterized by erythema, peeling, scaling, dryness, burning, pruritus, and photosensitivity. Many patients note a decreased tolerance to UV radiation. Erythema tends to develop shortly after sun exposure and is often accompanied by a sensation of heat, hence retinoid dermatits occurs. Dose-dependent mucocutaneous toxicity is the most commonly observed side effect of oral retinoids, and it reflects decreased production of sebum, reduced stratum corneum thickness, and altered skin barrier function .
Teratogenicity is the other most concerning adverse effect of oral retinoids. Fifty per cent of pregnancies spontaneously abort, and of the remainder, about half of the infants are born with cardiovascular or skeletal deformities .
- Jean-Hilaire Saurat and Olivier Sorg, Retinoids. In: Jean Bolognia Julie Schaffer Lorenzo Cerroni, editors. Dermatology: 2-Volume Set 4th Edition. Elsevier; 2017. p2210
- When a uniquely effective drug is teratogenic: the case of isotretinoin. N Engl J Med 1989;320:1007–9. .